Isoperimetric Inequalities for Ramanujan Complexes and Topological Expanders

Tali Kaufman, David Kazhdan, Alexander Lubotzky

Research output: Contribution to journalArticlepeer-review

31 Scopus citations


Expander graphs have been intensively studied in the last four decades (Hoory et al., Bull Am Math Soc, 43(4):439–562, 2006; Lubotzky, Bull Am MathSoc, 49:113–162, 2012). In recent years a high dimensional theory of expanders has emerged, and several variants have been studied. Among them stand out coboundary expansion and topological expansion. It is known that for every d there are unbounded degree simplicial complexes of dimension d with these properties. However, a major open problem, formulated by Gromov (Geom Funct Anal 20(2):416–526, 2010), is whether bounded degree high dimensional expanders exist for d≥ 2. We present an explicit construction of bounded degree complexes of dimension d= 2 which are topological expanders, thus answering Gromov’s question in the affirmative. Conditional on a conjecture of Serre on the congruence subgroup property, infinite sub-family of these give also a family of bounded degree coboundary expanders. The main technical tools are new isoperimetric inequalities for Ramanujan Complexes. We prove linear size bounds on F2 systolic invariants of these complexes, which seem to be the first linearF2 systolic bounds. The expansion results are deduced from these isoperimetric inequalities.

Original languageEnglish
Pages (from-to)250-287
Number of pages38
JournalGeometric and Functional Analysis
Issue number1
StatePublished - 1 Feb 2016

Bibliographical note

Publisher Copyright:
© 2016, Springer International Publishing.


Dive into the research topics of 'Isoperimetric Inequalities for Ramanujan Complexes and Topological Expanders'. Together they form a unique fingerprint.

Cite this